Swollen uvula=no diovan?
May 4, 2010 3:36 PM   Subscribe

So, my uvula swelled up. Do I really have to stop taking Diovan?

Yesterday after coming home from work, I took a nap. I hadn't slept the night before, and hardly slept at all the night before that. So I sort of plopped into bed and really crashed hard.

When I woke up, I had a swollen uvula. It was sort of hanging on my tongue and making it hard to swallow. It was really strange and really freaked me out. I was worried my throat might be swelling up and that it might restrict my breathing, so I decided to drive to the hospital.

Once I was there, they had me sitting and waiting in an emergency room bay. With nothing else to do, I googled "swollen uvula" on my smartphone and it took me to this webpage, which advises that "Uvulitis is invariably a result of snoring while in a deep sleep," and not a big deal. This made sense to me and I was relieved.

But my emergency room doctors were concerned, because I've been taking diovan for a few months (I also take Protonix for heartburn and something (a generic Zocor?) for cholesterol.

The emergency room docs insisted that I take steroid pills and benedryl tablets, stop taking diovan and call my doctor in the morning.

So I've done what they've asked. My doctor has also asked me to stop taking diovan and to come to the office this week.

I'm concerned that I'm likely to be taken off an effective medicine with no side effects (I was on Lisinopril before, which made me cough), just because I overreacted and went to the hospital for a condition that wasn't too serious, and now the doctors are practicing defensive medicine. I'm worried that I might now be asked to switch to using a more exotic class of drugs with more side effects.

It just seems like it would have been quite a coincidence for a diovan-related side effect to kick-in at precisely the moment when I would have been in the kind of deep sleep (although not alcohol-related) that is often associated with Uvulitis.

I will be meeting with my doctor sometime in the next few days, and I'm trying to figure out what questions I should ask or whether I should be resistant to switching to a different blood pressure med.

I realize you're not my doctor, and that you're not offering medical advice. But I'd be glad to hear your thoughts or experiences with this.
posted by doubtless to Health & Fitness (4 answers total) 1 user marked this as a favorite
 
It sounds to me like the doctors might have the same worry that brought you to the ER - that the swelling might restrict your breathing and/or swallowing. The only difference is that they are apparently inclined to believe that this side effect is caused by the Diovan, whereas you argue that the Diovan is side-effect free and an unrelated event caused the swelling.

I have no medical training or advice. I know that side effects are not cut and dry and that they can have very subtle effects. Sometimes these effects (which can range from annoyance to life-threatening) are triggered by an interaction with another drug, food, or activity. Thus, purely hypothetically, it may be that the Diovan increases the likelihood that a deep sleep and/or snoring could result in the swelling. Put differently, I do not know but suggest that it's reasonably possible that the docs opinion is that the Diovan makes the swelling more likely, even if it is not the direct cause.

Look, like I said, I am not a doctor. But I don't think the interaction of drugs and side effects are as cut and dry as you are making them out to be. Nor is it 'defensive medicine' in a pejorative sense all cases for a doc to be concerned when a patient has a dangerous side effect linked with a drug. In a general sense, side effects are listed on the patient information sheet when they increase the chances of a negative effect. Probabilities and risk, versus clear and unequivocal cause and effect.

I'm not saying you are right, I'm not saying the docs are right. I'm saying you seem to be defensive about it yourself, and I don't think you are coming at it with an open mind, prepared to listen. Think about some of the concepts in this pamphlet from the FDA. This wiki on side effects/adverse effects has some overview, general information that may help you put yourself in a perspective of accepting that the concept may be less direct than you imagine.

Now, that said, if I were in your shoes (but this is not advice, just a 'what would bunnycup do') I would print the patient information sheet and bring it to the appointment (available by scrolling down here). I would ask questions about how reasonably confident the doc may be in a potential conclusion that Diovan is causing the problems. I would ask about the risks and benefits of other drugs, to engage in a comparison about which would be better. I would ask whether dosage changes might be available as a first option before switching meds. I might ask if any diet, lifestyle or OTC med changes might reduce the chance of it happening again.

None of this is medical advice. I am not a doctor. I don't even roleplay a nurse.
posted by bunnycup at 4:03 PM on May 4, 2010


"Invariably" is a strong word. Wikipedia doesn't seem to believe that it's "invariably" any one thing that causes uvulitis, and cites snoring, dehydration, allergic reactions, ulcerations, and other potential causes.

If you are a chronic snorer and your BP's high, you might consider asking if a sleep study to rule out sleep apnea is warranted-- that might eliminate both the "maybe the snoring is causing the uvulitis" and the "my blood pressure's high" factors, if it turns out to be treatable apnea.
posted by fairytale of los angeles at 4:43 PM on May 4, 2010


My uvula swells up from excessive snoring (but not your meds) once or twice a year. *shrug* I keep my trap shut all day, drink a lot of water, and it's fine by bedtime.

How my wife sleeps through the noise, I have no idea.
posted by wenestvedt at 12:19 PM on May 5, 2010


Followup: though my doctor advised against it, and even gave me an epi-pen in case of a dangerous reaction, I've stayed on the diovan. It's been about three weeks now, and I'm still alive. No reactions, as far as I can tell. So, hopefully, I was correct in my feeling that I had not experienced an allergic reaction.

Thanks everyone, for all the advice.
posted by doubtless at 4:45 PM on May 22, 2010


« Older How do I add m4v movies to my ...   |  Will keeping my iPhone in the ... Newer »
This thread is closed to new comments.